Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 461, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 1996, 9:29 PM CDT for Finney County, Gray County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 2, 1996, 9:29 PM CDT (02:29 UTC)
- Expired
- Sep 2, 1996, 10:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 9:49 PM CDT | Hail 0.75 | Kalvesta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2978 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 030230 SVRDDC KSC055-069-030330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 929 PM CDT MON SEP 2 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...EASTERN FINNEY COUNTY ...NORTHERN GRAY COUNTY AT 926 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 16 MILES WEST OF KALVESTA OR 16 MILES EAST-NORTHEAST OF GARDEN CITY MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... KALVESTA BY 1005 PM CDT OTHERWISE THE STORM SHOULD STAY OVER OPEN COUNTRY THROUGH 1030 PM. LARGE HAIL UP TO ONE INCH IN DIAMETER AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THESE STORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SS/BPM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:02 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Sep 2, 3:02 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT MON SEP 2 1996 ...SHORT TERM... PBLM IS PSBLTY OF EVE CNVCTN. SML SHWRS NOW BTWN NESS CITY AND WAKEENEY FIRING AT INTERSECTION OF AXIS OF MAX INSTBLTY WITH AXIS OF BEST LO LVL MSTR CNVGNC. CNVCTN ALSO INCRG ACRS MTS IN COLO THUS WL KEEP SML POPS IN NRN AND WRN ZNS MAINLY FOR EVE HRS. STG H7 CAP RMNS IN PLACE AS MID TROPOSHERIC RDG GAINS STRENGTH TNGT...STILL WITH FEW STORMS ALRDY POKING THRU CAP WL HV TO LV MNTN IN FOR THIS EVE. OTRWS...XPCT OVRNGT TEMPS CLOSE TO PERSISTENCE FCST...JUST A TAD UNDER MOS. ...LONGER TERM... PER ALL MDLS UPR RDG CONTS TO STRENGTHEN OVR RGN THRU 60 HRS SO CHCS CNVCTN MORE LIMITED IN LTR PDS. BIG PBLM LTR PDS WL BE CHCS FOR MRNG ST/FG AS SUBSIDENCE INCRG W/ TIME. PER MDLS...BNDRY LYR WNDS SHD BECOME MORE SRLY WITH TIME IMPLYING SLGTLY DRIER AIR THUS WL TAKE THE CHANCE AND ALLOW SKY COVER TO DIMINISH IN LTR PDS AND THEREFORE WL LEAN TOWARD WARMER TEMPS THO NOT NEARLY AS WARM AS FWC WHICH IS TRYING TO DRY AIRMASS TOO RAPIDLY. CURRENT HI THETAE AIR RMNS ACRS RGN AD NAUSEUM SO WL AGN CARRY SML POPS FOR LATE AFTN THRU EARLY EVE TUES IN WRN AND NRN ZNS WHERE LEE TROF CNVGNC BEST. MDLS SIMILAR IN DIGGING LONG WV TROF INTO PAC CST AT 48HRS AND BYND WITH NGM DEEPEST. AVN MAY BE BEST COMPROMISE WITH THIS FEATURE THO MRF IS QUITE CLOSE TOO. IN ANY CASE...LTL SIGN OF BREAKDOWN OF UPR RDG OVR CNTRL PLNS. THO MDLS STRETCH IT NEWRD WITH TIME...NONE SHOW ANY SIGN OF BREAKING ANY ENERGY IN OVR THE CNTRL HI PLNS. FMR TEMPS PRBLY TOO WRM SINCE MRF WL NOT HANDLE LO LVL MSTR WELL NCEP ENSEMBLE FCSTS CONT THIS PTTN THRU 360 HRS. WHAT WE WOULDNT GIVE FOR A GOOD...DRY COLD FnNT! DDC BB 063/086 063/088 063 08111 GCK BB 062/087 062/089 062 08222 EHA BB 063/088 063/090 063 08222 LBL BB 063/087 063/089 063 08222 HYS BB 064/088 064/090 065 08222 P28 BB 068/090 068/092 068 08111 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 45 min |
| Sep 2, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
| Sep 2, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 64 min |
| Sep 2, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 64 min |
| Sep 2, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 62 min |
| Sep 2, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 61 min |
| Sep 3, 1:08 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.